Demonic Dreams and Irreversible Psychosis from Commonly Prescribed Big Gun Medications

My patient, a rugged sixty year old with massively muscular forearms, gray chest hair at the V of his denim shirt, and a voice that suggested years of liquor and unfiltered cigarettes, lowered his voice and leaned forward.

“I’m not usually scared of anything, but for three nights now, ever since I started taking the Levaquin for this pneumonia, I have had the most horrific nightmares. I can’t even talk about them, that’s how terrifying they are. I have never been so scared in my life. You’ve got to get me on a different antibiotic, or I would rather let the pneumonia run its course.”

I had never heard of such a side effect from this commonly used broad spectrum antibiotic, but a quick search on my iPhone yielded a long list of references to this phenomenon.

I agreed that he should stop his antibiotic, and prescribed a combination of two others that would be an appropriate treatment for him. I cautioned him to let us know if he started to feel worse on the new medications.

That night I did some research. It turns out levofloxacin and several other quinolone antibiotics can affect GABA receptors.

“CNS effects of quinolones correlate with its binding to the receptors for γ-amino butyric acid (GABA) in the brain. GABA is an inhibitory neurotransmitter of brain. Quinolones prevent normal binding of GABA with their receptors. So it increases CNS stimulation.[4] There are reports on quinolones directly activating N-methyl-d-aspartate (NMDA) and adenosine receptors. Thus, under specific conditions of sufficient CNS penetration, associated with antagonism of inhibitory pathways (GABA) and stimulation of excitatory pathways (NMDA, adenosine), observable CNS symptoms are manifested. This mechanism explains the pathogenesis of the acute anxiety and insomnia in the above cases with levofloxacin therapy.[5,6] These mechanisms are even correlating with non-dopaminergic pathways of psychosis. It is even possible that the above-said cases might have progressed on to psychosis.”

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3410005/

I thought back on another medication that I had seen cause bizarre and horrific psychological effects. The Swedish made antipsychotic quetiapine, or Seroquel, has caused frightening demonic visions and auditory hallucinations in a few patients I have encountered. While it seems unfortunate that an antipsychotic, often used off label for benign things like insomnia, can cause psychiatric symptoms, it isn’t totally unimaginable that when we try to chemically manipulate the mind, things can go wrong. I wondered if others had noticed the same side effect and if there was a known mechanism behind it.

It didn’t take long before I found that Seroquel can cause an upregulation of dopamine receptors and that, if treatment isn’t stopped, irreversible psychosis can develop with long term use.

“Theoretical model illustrating the ability of chronic treatment with antipsychotic medication to induce dopamine supersensitivity. It is proposed that with chronic antipsychotic treatment (synapse on the right), there are increases in the numbers of dopamine D2 receptors (D2) and D2 receptors in a high-affinity state for dopamine (D2High) in the striatum, without significant changes in presynaptic dopamine release, synthesis, or reuptake. In turn, the D2 receptor upregulation enhances D2-mediated dopamine signaling, shown by the red arrows, thus producing a state of supersensitivity to dopamine agonist stimulation. The functional consequences of this dopamine supersensitivity would include antipsychotic treatment failure, supersensitivity-related psychosis, and movement disorders.”

https://www.karger.com/Article/FullText/477313

I was, as so often in my work, again humbled by the double edged power of the medications we prescribe for our patients, and by the tremendous responsibility we have of choosing the right medicine for the right purpose. I was reminded of the difference in mentality I observed when I first moved from Sweden to this country:

There, if the first treatment I chose didn’t work, it was nothing to be ashamed about. It simply justified using the “bigger guns”.

Here, if my first, and safest, treatment choice doesn’t work, it is a “treatment failure”. We are constantly tempted to prescribe the strongest medicine, which is often the most dangerous one.

5 Responses to “Demonic Dreams and Irreversible Psychosis from Commonly Prescribed Big Gun Medications”


  1. 1 summonzeus July 23, 2018 at 1:22 pm

    Although Prednisone is NOT an antibiotic, in 2001 I went into a psychosis and ended up in the Emergency Room. The doctors were bewildered as to the cause of my psychosis (depression and anxiety yes, but not psychotic). A few weeks later I spoke with a Pharmacist friend and described the situation and he asked: where you on prednisone? I was because of severe tree pollen allergy that spring and I was frequently dehydrated as I do a lot of work outdoors and that spring was hot and dry. Five years ago I had idiomatic thrombocytopenia and had to be given a LOT of prednisone; holy toledo, what horrible frightening dreams for 3 weeks.

  2. 3 JR Wright July 28, 2018 at 5:48 am

    This side effect is far from rare. Luckily I didn’t experience the worst of the dreams. Some of the ones I’ve heard about were horrifying. I did have the cipro dreams though. Frightening. I’ve tried to describe the difference between a cipro dream and a nightmare to my doctor but it’s really hard. It’s unlike anything I’ve ever experienced. The best I can say is that the texture of the dream is different. So weird. Thank you for researching. There are tens of thousands of us that have connected the dots with our symptoms after taking fluorquinolones. Please have a look at the articles on collagen degradation, aortic aneurysms, mitochondrial damage, central nervous system damage and delayed reactions. We so need your help. Thanks again for researching.

    • 4 Robin July 28, 2018 at 4:22 pm

      Cipro of the Fluoroquinolone has caused irreversible nerve damage including tinnitus,brain zaps,insomnia,agitation,psychosis & a slew of body issues including poly-neuropathy,tendon & joint damage.
      After my 1st dose-I stopped dreaming altogether. That was 28yrs ago.
      These drugs can cause permanent brain & body damage. It’s not rare it’s just under-reported!
      FDA is very aware of these damaging adverse reactions-they just added another Black Box Warning for the mental & psychiatric damage. No-not rare!

  3. 5 Tm Moore July 28, 2018 at 3:33 pm

    Thank you much for this article! I had the bizarre hallucinations and dreams after Levaquin. But they only worsened after I had taken the entire prescription. This condition lasted for well over a year. As a former therapist I was caught inside this brain change and couldn’t understand or correct it. A specific support group has been created just to try and understand the ‘demons’ that haunt us.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s




2018 Top 25 Doctor Blogs Award

Doctor Blogs

Enter your email address to subscribe to this blog and receive notifications of new posts by email.

Mailbox

contact @ acountrydoctorwrites.com
Bookmark and Share
© A Country Doctor Writes, LLC 2008-2018. Unauthorized use and/or duplication of this material without express and written permission is strictly prohibited. Excerpts and links may be used, provided that full and clear credit is given.